Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 177, NWS Louisville, KY

October 24, 2001Scott County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Oct 24, 2001, 8:36 PM EDT for Scott County, Kentucky. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 8:36 PM EDT (00:36 UTC)
Expired
Oct 24, 2001, 9:05 PM EDT
In force
29 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Scott County, KY

What was reported inside it

TimeReportWhereRemark
Oct 24, 8:55 PM EDTThunderstorm Wind 50 EStamping Ground, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 7:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS53 KLMK 250037
SVRSDF
KYC209-250105-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
836 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 905 PM EDT

* AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF SADIEVILLE
  TO SWITZER...OR FROM 35 MILES NORTH OF LEXINGTON TO 20 MILES
  NORTHWEST OF LEXINGTON...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SADIEVILLE AROUND 845 PM EDT
  OXFORD...NEW ZION...GEORGETOWN...DAVIS AROUND 850 PM EDT
  NEWTOWN AROUND 855 PM EDT

DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY 
WITH THIS LINE OF STORMS. 

TAKE COVER IN A STURDY BUILDING UNTIL THIS LINE OF STORMS HAS 
PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:33 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, Oct 24, 3:33 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION... CORRECTION..
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED OCT 24 2001

CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE TIMING OF COLD
FRONT AND POTENTIAL FOR SEVERE WEATHER.

AT 18Z THE COLD FRONT EXTENDED FROM EXTREME NORTHEAST ILLINOIS TO
JUST EAST OF ST LOUIS. ON ITS CURRENT TRACK THE FRONT WILL MOVE
ACROSS LOUISVILLE AND BOWLING GREEN AROUND 00Z AND LEXINGTON AROUND
02Z.

A SOLID LINE OF STORMS HAD DEVELOPED ALONG THE FRONT WITH NUMEROUS
REPORTS OF SEVERE WEATHER. 18Z 0-3KM SR HELICITY VALUES IN THE
VICINITY OF THE FRONT WERE AROUND 300 SO THE POTENTIAL REMAINS GOOD
FOR TORNADO DEVELOPMENT...ESPECIALLY ACROSS OUR NORTHERN CFA. LLJ OF
50 KTS WILL ALSO PRODUCE STRONG GUSTY WINDS ALONG THE FRONT. WE WILL
KEEP A HIGH POP IN THE FORECAST THROUGH MIDNIGHT WITH THE MENTION OF
STRONG STORMS.

PRECIPITATION WILL END QUICKLY AS DRY COLD AIR ADVECTS INTO THE
REGION ON A STRONG NORTHWEST FLOW. TEMPERATURES WILL DROP RAPIDLY
WITH READINGS IN THE 40S BY MORNING. COLD AIR CU WILL DEVELOP IN THE
NORTHWEST FLOW THURSDAY BUT TEMPERATURES WILL WARM INTO THE UPPER
50S. ADDITIONAL ENERGY WILL DIG INTO THE TROF ON FRIDAY AND BRING
THE COLDEST AIR INTO THE REGION OVER THE WEEKEND WITH TEMPERATURES
SUNDAY MORNING IN THE 20S. PREVIOUSLY MENTIONED LIGHT RAIN OR SNOW
ON SATURDAY LOOKS TO REMAIN NORTH AND EAST OF THE CFA SO WE WILL
KEEP THE CFA DRY OVER THE WEEKEND.

THE FIRST HALF OF NEXT WEEK LOOKS DRY WITH A GRADUAL WARMING TREND.

.SDF...TORNADO WATCH 797 IN EFFECT FOR SOUTHERN INDIANA THROUGH 7 PM
EST.

JA

In the hours before

Local storm report, Oct 24, 7:53 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
753 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    TELL CITY                 IN   WIND DAMAGE
10/24/01   PERRY                          SEMI FLIPPED OVER. ROOF
                                          AND BACK SECTION OF
                                          HOUSE REMOVED. REPORTED
                                          BY EMERGENCY MANAGEMENT.
Local storm report, Oct 24, 8:01 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
801 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    MADISON                   IN   WIND DAMAGE
10/24/01   JEFFERSON                      TREE DOWN IN MANY PARTS
                                          OF COUNTY. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Oct 24, 8:12 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
812 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    LA GRANGE                 KY   WIND DAMAGE
10/24/01   OLDHAM                         TREES REPORTED DOWN.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0755 PM    BEDFORD                   KY   WIND DAMAGE
10/24/01   TRIMBLE                        TRESS REPORTED DOWN.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0810 PM    NEW CASTLE                KY   WIND DAMAGE
10/24/01   HENRY                          TREES REPORTED DOWN.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.
Local storm report, Oct 24, 8:21 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
821 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    HOWE VALLEY               KY   1.75 INCH HAIL
10/24/01   HARDIN                         REPORTED BY LOCAL
                                          DISTPACH.

0745 PM    RADCLIFF                  KY   WIND DAMAGE
10/24/01   HARDIN                         TREES DOWN ONTO POWER
                                          LINES. REPORTED BY LOCAL
                                          DISPATCH.

0805 PM    ELIZABETHTOWN             KY   WIND DAMAGE
10/24/01   HARDIN                         TREES DOWN.
Local storm report, Oct 24, 8:25 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
825 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    BOTLAND                   KY   WIND DAMAGE
10/24/01   NELSON                         4 INCH DIAMETER TREES
                                          SNAPPED IN HALF. REPORTED
                                          BY STORM SPOTTER.
Local storm report, Oct 24, 8:27 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
827 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    BROWNSVILLE               KY   WIND DAMAGE
10/24/01   EDMONSON                       POWER LINES DOWN. REPORTED
                                          BY LOCAL DISPATCH.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 8:02 PM EDTSevere Thunderstorm WarningLMKSimpson43 min
Oct 24, 8:17 PM EDTSevere Thunderstorm WarningLMKFranklin33 min
Oct 24, 8:18 PM EDTSevere Thunderstorm WarningLMKAllen, Barren47 min
Oct 24, 8:24 PM EDTSevere Thunderstorm WarningLMKAnderson, Washington36 min
Oct 24, 8:24 PM EDTSevere Thunderstorm WarningLMKMarion36 min
Oct 24, 8:30 PM EDTSevere Thunderstorm WarningLMKGreen, Taylor45 min
Oct 24, 8:41 PM EDTTornado WarningLMKBarren34 min
Oct 24, 8:45 PM EDTSevere Thunderstorm WarningLMKMetcalfe45 min
Oct 24, 8:45 PM EDTSevere Thunderstorm WarningLMKMercer, Woodford30 min
Oct 24, 8:49 PM EDTSevere Thunderstorm WarningLMKHarrison31 min
Oct 24, 8:53 PM EDTSevere Thunderstorm WarningLMKBoyle37 min
Oct 24, 8:57 PM EDTSevere Thunderstorm WarningLMKFayette, Jessamine43 min
Oct 24, 8:57 PM EDTSevere Thunderstorm WarningLMKBourbon43 min
Oct 24, 8:58 PM EDTSevere Thunderstorm WarningLMKMonroe47 min
Oct 24, 9:03 PM EDTSevere Thunderstorm WarningLMKAdair, Casey, Lincoln42 min
Oct 24, 9:06 PM EDTSevere Thunderstorm WarningLMKNicholas29 min
Oct 24, 9:11 PM EDTSevere Thunderstorm WarningLMKGarrard, Madison49 min
Oct 24, 9:18 PM EDTSevere Thunderstorm WarningLMKClark37 min
Oct 24, 9:19 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland, Russell46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.